Cases of ventricular tachycardia and atazanavir/r and methadone
Simon Collins, HIV i-Base
Keiran and colleagues presented three cases of tachyarrythmia in patients on atazanavir/r-based HAART, who were also being prescribed methadone (which in vitro has been shown to prolong the QT interval).
Case 1 was a 47-year-old IDU who presented post syncope with prolonged QTc of 539 ms. Telemetry showed episodes of Ventricular Tachycardia (VT). His medications included ATV/r, tenofovir. FTC, methadone 120 mL, nitrazepam 30 mg and diazepam 10 mg tds. When HAART and benzodiazepines were stopped, QTc reduced to 512 ms.
Case 2: A 37-year-old IDU presented post collapse. ECG revealed VT. He underwent emergency cardioversion. QTc post cardioversion was 541 ms. He was prescribed ATVr, abacavir, 3TC, methadone 80 mL and diazepam 10 mg three times a day. 12 nitrazepam 30 mg tablets had been taken. When HAART was stopped, QTc reduced to 431 ms.
Case 3 was 35-year-old IDU presented post syncope with a torsade de pointes arrythmia. His QTc was 712. He had He was receiving ATVr, FTC and tenofovir and methadone 110 mL with diazepam 10 mg tds. He had taken 12 nitrazepam 30 mg tablets. When HAART was stopped and the methadone dose was reduced to 90 mL, QTc reduced to 412 ms.
The researchers concluded that “administration of ATVr, methadone and long acting benzodiazepines appears to lengthen the QTc resulting in life threatening tachyarrythmias” and that “further studies are needed to see whether routine ECG monitoring of patients administered ATVr and methadone should be recommended.
Kieran J et al. Three cases of ventricular tachycardia (VT) in HIV infected intravenous drug users receiving methadone and atazanavir/ritonavir. Poster 92.